North Dakota, 2011

Hail and Damaging Winds in North Dakota, August 15, 2011

August 15, 2011 · NWS BIS · 7 events in 3 counties and zones

Steep lapse rates and moderate elevated instability developed during the early morning of the 15th north of a surface warm front stretched from northeast Montana through western North Dakota and into South Dakota. An isolated strong to severe thunderstorm developed and tracked southeast along this boundary from near McKenzie County to near Bismarck before dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Steep lapse rates and moderate elevated instability developed during the early morning of the 15th north of a surface warm front stretched from northeast Montana through western North Dakota and into South Dakota. An isolated strong to severe thunderstorm developed and tracked southeast along this boundary from near McKenzie County to near Bismarck before dissipating. Several severe thunderstorm warnings were issued for this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 14, 11:29 PM MST, 33 minutes earlier.

Area forecast discussion, Aug 14, 11:29 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
129 AM CDT MON AUG 15 2011

.UPDATE...

ALL GRIDS THROUGH 12Z WEDNESDAY.

&&

.DISCUSSION...

THUNDERSTORMS CONTINUE THANKS TO FORCING ATTRIBUTED TO A LLJ
NOSING INTO SOUTH CENTRAL ND...AND ANOTHER OVER NORTHWEST
ND...AROUND/AHEAD OF A WARM FRONTAL BOUNDARY. SHOULD SEE ACTIVITY
START TO WANE BETWEEN NOW AND 12Z AS FORCING WEAKENS.

RELATIVELY QUIET MONDAY DAYTIME WITH LINGERING PRECIPITATION
POSSIBLE IN THE MORNING EAST...AND REDEVELOPMENT WEST IN THE
AFTERNOON. MUCH MORE ACTIVE MONDAY NIGHT WITH THE SFC FRONT
PUSHING INTO WESTERN AND EVENTUALLY CENTRAL ND...AND AS THE MAIN
SHORT WAVE TROUGH LIFTS INTO SOUTH CENTRAL CANADA.

SCALED BACK CONSIDERABLY ON POPS TUESDAY DAYTIME AND EVENING AS
STRONG DRY AIR ADVECTION DEVELOPS FROM WEST TO EAST...AND ALL
FORCING ASSOCIATED WITH THE S/WV PUSHES OFF TO OUR EAST.

&&

.AVIATION...

A WARM FRONT IN EASTERN MONTANA TONIGHT WILL CONTINUE TO BE THE
FOCUS FOR THUNDERSTORMS EARLY THIS MORNING ACROSS THE FAR
NORTHWEST. WAA ACROSS THE SOUTH CENTRAL WILL MAINTAIN
THUNDERSTORMS HERE AS WELL EARLY THIS MORNING. THUNDERSTORMS WILL
AGAIN BE THE FOCUS MONDAY MORNING EAST AND MONDAY AFTERNOON WEST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE/AVIATION...NH
Hazardous weather outlook, Aug 14, 2:02 PM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
402 PM CDT SUN AUG 14 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-152115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
402 PM CDT SUN AUG 14 2011 /302 PM MDT SUN AUG 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS SOUTH
CENTRAL NORTH DAKOTA THIS EVENING. POSSIBLE FLOODING WILL BE THE
MAIN THREAT ASSOCIATED WITH THIS ACTIVITY.

CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT OVER WEST AND
CENTRAL NORTH DAKOTA. A FEW STRONGER STORMS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS CONTINUE MONDAY THROUGH TUESDAY
EVENING. SOME STORMS MAY BE STRONG TO SEVERE DURING THIS PERIOD.
STAY TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN MONDAY THROUGH
TUESDAY.

TM

In the hours before

Special weather statement, Aug 14, 7:50 PM MST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
950 PM CDT SUN AUG 14 2011

NDZ034-046-150345-
EMMONS-MORTON-
950 PM CDT SUN AUG 14 2011

...SPECIAL WEATHER STATEMENT...

AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN MORTON COUNTY...MOVING
EAST AT 10 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...FREQUENT
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  FORT RICE AT 1000 PM CDT
  RURAL NORTHEAST EMMONS COUNTY AFTER 10 PM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING
Special weather statement, Aug 14, 8:58 PM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1058 PM CDT SUN AUG 14 2011

NDZ034-035-046-150500-
BURLEIGH-EMMONS-MORTON-
1058 PM CDT SUN AUG 14 2011

...SPECIAL WEATHER STATEMENT...

AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN EMMONS COUNTY...MOVING
SOUTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  HAZELTON...

VERY HEAVY RAIN AND SMALL HAIL CAN BE EXPECTED WITHIN THIS STORM. A
FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN EMMONS COUNTY.

TAEGER/HEINERT
Special weather statement, Aug 14, 9:57 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1157 PM CDT SUN AUG 14 2011

NDZ035-046-150600-
BURLEIGH-EMMONS-
1157 PM CDT SUN AUG 14 2011

...SPECIAL WEATHER STATEMENT...

AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN EMMONS COUNTY...MOVING
EAST AT 5 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND FREQUENT
DOWNPOURS CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MOFFIT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TAEGER/HEINERT
Special weather statement, Aug 14, 10:07 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1207 AM CDT MON AUG 15 2011

NDZ020-034-035-150600-
BURLEIGH-MORTON-OLIVER-
1207 AM CDT MON AUG 15 2011

...SPECIAL WEATHER STATEMENT...

AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN OLIVER COUNTY...MOVING EAST AT
30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PRICE BY 1220 AM CDT...
  DOUBLE DITCH INDIAN VILLAGE BY 1230 AM CDT...
  BALDWIN BY 1245 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ABELING
Special weather statement, Aug 14, 10:51 PM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1251 AM CDT MON AUG 15 2011

NDZ035-046-150645-
BURLEIGH-EMMONS-
1251 AM CDT MON AUG 15 2011

...SPECIAL WEATHER STATEMENT...

AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHWESTERN
BURLEIGH COUNTY NEAR BISMARCK TO EXTREME NORTHWESTERN EMMONS
COUNTY...MOVING NORTHEAST AT 5 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE
WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  LINCOLN BY 100 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

ABELING
Special weather statement, Aug 14, 11:45 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
145 AM CDT MON AUG 15 2011

NDZ020-035-150745-
BURLEIGH-OLIVER-
145 AM CDT MON AUG 15 2011

...SPECIAL WEATHER STATEMENT...

AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL BURLEIGH COUNTY...
MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BALDWIN BY 200 AM CDT...
  REGAN BY 225 AM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

ABELING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, McKenzie

When
August 15, 12:02 AM MST to 12:08 AM MST
Where
McKenzie County, 10.21 mi W of Keene
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
47.940, -103.170

Hail, Dunn

When
August 15, 2:20 AM MST to 2:25 AM MST
Where
Dunn County, 0.47 mi W of Halliday
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
47.350, -102.340

Hail, Mercer

When
August 15, 3:26 AM CST to 3:31 AM CST
Where
Mercer County, 13.33 mi N of Zap
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
47.470, -101.870

Thunderstorm Wind, Mercer

When
August 15, 3:56 AM CST to 4:02 AM CST
Where
Mercer County, 2.72 mi ESE of Hazen
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
47.280, -101.580

Thunderstorm Wind, Mercer

When
August 15, 3:56 AM CST to 4:03 AM CST
Where
Mercer County, 5.23 mi E of Hazen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.306, -101.519

Pea size hail accompanied the strong winds.

Hail, Mercer

When
August 15, 4:00 AM CST to 4:15 AM CST
Where
Mercer County, 1.57 mi WNW of Beulah
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
47.280, -101.810

Strong winds accompanied the large hail and damaged the farm. The dollar damage estimate was placed with the high thunderstorm wind Storm Data entry.

Thunderstorm Wind, Mercer

When
August 15, 4:00 AM CST to 4:15 AM CST
Where
Mercer County, 2 mi NW of Beulah
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
47.291, -101.810

Large hail accompanied the strong winds and damaged property on the farm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332581, 332582, 332583, 332584, 332585, 332586, 332587.